Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 229, NWS Kansas City, MO

November 2, 2016Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 2, 2016, 8:14 PM CDT for Johnson County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 2, 2016, 8:14 PM CDT (01:14 UTC)
Expired
Nov 2, 2016, 8:45 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 8:30 PM CDTTSTM WND DMG4 Ese Olathe, KS6-8 INCH DIAMETER BRANCHES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS53 KEAX 030114
SVREAX
KSC091-030145-
/O.NEW.KEAX.SV.W.0229.161103T0114Z-161103T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT WED NOV 2 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JOHNSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 814 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DE SOTO...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...GARDNER...DE
  SOTO...SPRING HILL...CLARE...STANLEY AND LACKMANS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 207 AND 224.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 3...AND BETWEEN MILE
MARKERS 77 AND 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3898 9496 3900 9493 3899 9492 3898 9492
      3899 9491 3895 9463 3873 9471 3874 9475
      3880 9502
TIME...MOT...LOC 0114Z 287DEG 32KT 3893 9501 

HAIL...1.00IN
WIND...60MPH
 
$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 6:41 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 2, 6:41 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT Wed Nov 2 2016

.Short Term...(This Evening through Thursday Night)
Issued at 215 PM CDT WED NOV 2 2016

Convection increased early this afternoon along and/or just ahead
of a sfc front that has moved southeast into far nw MO/ne KS. The
first wave of stronger convection is already propagating off to
the east of the cwfa. However, high res models are consistent in
developing additional showers/thunderstorms along the front,
especially over the southeastern portion of the cwfa as the sfc
front begins to advance to the southeast later this afternoon and
early this evening. A few stronger storms may still develop later
this afternoon while sfc based instability exists over parts of
west central into central MO where temperatures are still in the
mid-upper 70s. Vertical shear weakens as you head you head south
but could see some small hail/wind gusts with some stronger
updrafts/storms.

Once the front pushes all the way through the area this evening,
some post frontal lower clouds will give way to clearing late
tonight. Sfc high pressure will build into the area for Thu with
beautiful autumn weather returning.

.Long Term...(Friday through Wednesday)
Issued at 215 PM CDT WED NOV 2 2016

A sharp upper level ridge axis will shift east from eastern KS through
MO Fri through early Sunday. Mild weather with light south winds
are expected through this period.

Medium range guidance is fairly consistent in taking a closed low
that is now meandering over the sw U.S. and opening it up while
lifting it northeast into the central High Plains by Sunday
night then shifting it slowly east as a positively tilted trough
by early Tue. By days 6 and 7 (Tue-Wed) guidance starts to diverge
on large scale features. Some chances for rain (still fairly low
pops) for late Sunday into Mon look reasonable. Whatever is left
of the weakening upper system by Tue may linger as a weak upper
level shear axis if the upper ridge builds back up to our east as
depicted by the ECMWF. In any case, a model blend dosen't yield
much in the way of rain chances at this time for Tue-Wed.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 641 PM CDT WED NOV 2 2016

Thunderstorms have developed just ahead of a cold front which resides
btn STJ and MCI. These storms wil remain south of MCI but are
expected to affect MKC thru 01Z otrw...have opted for VCTS at MCI.
This cold front which is already thru STJ is expected to sag thru the
rest of the TAF site btn 02Z-03Z. Models are suggesting MVFR cigs
movg into the terminals behind the front and this is supported by
current upstream obs. MVFR cigs are then expected to affect the
terminals thru 12Z-14Z before sctg out. Otrw...expect mainly clear
skies tomorrow morning. Winds are generally vrb at MCI and MKC and
will remain so until the cold front moves thru at which point winds
will shift to the north btn 5-10 kts which they already have at STJ.
IXD will be lgt out of the south thru 03Z-04Z when they will shift
the the north also btn 5-10kts behnd the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Short Term...DSA (SGF)
Long Term...DSA (SGF)
Aviation...73
Hazardous weather outlook, Nov 2, 4:53 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT WED NOV 2 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING.
A FEW STORMS MAY BE STRONG...WITH GUSTY WINDS AND HAIL TO NICKEL SIZE
THE PRIMARY CONCERN.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 2, 3:38 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT WED NOV 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 N PLEASANT VALLEY     39.24N 94.49W
11/02/2016  E1.00 INCH       CLAY               MO   PUBLIC

            .

&&

NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEM
Local storm report, Nov 2, 3:45 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT WED NOV 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             1 NE GLADSTONE          39.21N 94.55W
11/02/2016  U1.50 INCH       CLAY               MO   PUBLIC

            64TH AND ANTIOCH. REPORT RECEIVED VIA
            TWITTER PICTURE.

&&

NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEM
Local storm report, Nov 2, 3:48 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT WED NOV 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             1 NNW GLENAIRE          39.23N 94.46W
11/02/2016  E2.00 INCH       CLAY               MO   PUBLIC

            REPORT RECEIVED VIA TWITTER PICTURE.

&&

NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEM
Local storm report, Nov 2, 4:00 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT WED NOV 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MISSOURI CITY           39.24N 94.29W
11/02/2016  E1.75 INCH       CLAY               MO   PUBLIC

            HIGHWAY 210 EAST NEAR MISSOURI CITY

0345 PM     HAIL             MISSOURI CITY           39.24N 94.29W
11/02/2016  E1.75 INCH       CLAY               MO   PUBLIC

            HIGHWAY 210 EAST NEAR MISSOURI CITY.

&&

MELL
Special weather statement, Nov 2, 4:10 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT WED NOV 2 2016

MOZ030-038-022145-
RAY MO-LAFAYETTE MO-
410 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE AND
SOUTHERN RAY COUNTIES UNTIL 445 PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ORRICK...OR NEAR RICHMOND...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHMOND...LEXINGTON...ORRICK...HARDIN...HENRIETTA...CAMDEN AND
FLEMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3919 9416 3929 9414 3935 9383 3915 9383
TIME...MOT...LOC 2110Z 263DEG 23KT 3924 9408

LG
Special weather statement, Nov 2, 6:21 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT WED NOV 2 2016

MOZ021-029-030-030000-
RAY MO-CLAY MO-CLINTON MO-
621 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINTON...WEST
CENTRAL RAY AND CENTRAL CLAY COUNTIES UNTIL 700 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LIBERTY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...LIBERTY...GLADSTONE...EXCELSIOR SPRINGS...KEARNEY...
LAWSON...CLAYCOMO...PLEASANT VALLEY...GLENAIRE...HOLT...CRYSTAL
LAKES...EXCELSIOR ESTATES...WOODS HEIGHTS...MOSBY...HOMESTEAD AND
PRATHERSVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 11 AND 33.
 INTERSTATE 435 BETWEEN MILE MARKERS 42 AND 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3918 9452 3931 9457 3952 9423 3932 9408
TIME...MOT...LOC 2321Z 246DEG 23KT 3933 9446

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 7:45 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte30 min
Nov 2, 8:40 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.